Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 100, NWS Grand Forks, ND

July 10, 2004Cass County, North Dakota; Clay County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 10, 2004, 10:27 PM CDT for Cass County, North Dakota; Clay County, Minnesota. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2004, 10:27 PM CDT (03:27 UTC)
Expired
Jul 10, 2004, 11:15 PM CDT
In force
48 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Clay County, MN, Cass County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 75 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 10:31 PM CDTTSTM WND GST 60Fargo, ND
Jul 10, 10:31 PM CDTHAIL 0.75Fargo, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 9:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.5 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3042 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3042 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 110327
SVRFGF
MNC027-NDC017-110415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1027 PM CDT SAT JUL 10 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  WESTERN CLAY COUNTY IN NORTHWEST MINNESOTA
  EASTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 1115 PM CDT.

* AT 1021 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
  LEADING EDGE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 13
  MILES NORTH OF FARGO TO FARGO TO 17 MILES SOUTHWEST OF FARGO...
  MOVING TO THE NORTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...

  FARGO AT 1025 PM...
  WILD RICE AT 1025 PM...
  DILWORTH AT 1030 PM...
  RUSTAD AT 1035 PM AND
  GLYNDON AT 1040 PM.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4711 9710 4688 9707 4667 9727 4666 9647
          4699 9649 4712 9655

$$

DK/JCA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 9:40 PM CDT, 47 minutes earlier.

Area forecast discussion, Jul 10, 9:40 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
940 PM CDT SAT JUL 10 2004

.UPDATED DISCUSSION...

UPDATED FORECAST OVERNIGHT FOR NEW SEVERE THUNDERSTORM WATCH FOR
SOUTHEAST NORTH DAKOTA INTO A PART OF WEST CENTRAL AND NORTHWEST
MINNESOTA.

COMPLEX OF STORMS IN THE FARGO-VALLEY CITY SLOWLY WEAKENING.
REMAINS TO BE SEEN HOW FAR EAST THIS MOVES AND IF IT MAINTAINS
ITSELF.  WITH VERY HIGH FREEZING LEVELS (14300 FT) AND CONCENTRATED
850 MB MOISTURE THINK HEAVY RAIN AND FLOODING THE MAIN PROBLEM
OVERNIGHT.  ISOLD SVR STILL POSSIBLE....BUT THIS WOULD LIKELY HAVE
TO BE JUST SOUTH OF THE MAIN RAIN AREA.

--------------
.PREVIOUS DISCUSSION...

HOW MUCH SVR TONIGHT?

THINGS HAVE BEEN COMING TOGETHER FOR PAST SEVERAL HOURS INDICATING A
COMPLEX OF STORMS TO AFFECT AREAS OF SE ND ALONG INTERSTATE 94.  SFC
MAP SHOWS ONE BOUNDARY (MORE OF A DEW PT LINE SEPARATING 70S VERSUS
55-60) FROM NEAR PEMBINA TO NEAR DEVILS LAKE.  DRIER AIR ADVECTING
INTO THIS AREA AS HIGH MOVES SLOWLY SOUTHEAST FROM SASK.  BOUNDARY
HAS NOT MOVED MUCH SINCE 22Z LOOKING AT RWIS AND AWOS OBS.  OTHER
BOUNDARY...THE WARM FRONT...MUCH HARDER TO TELL.  APPEARS TO BE FROM
SFC LOW IN SE MT...THEN ACROSS FAR SOUTHERN ND...NR A MOBRIDGE TO
FARGO LINE.  AREA BTWN WARM FRONT AND DEW PT BOUNDARY INDICATES HAS
VERY LIGHT WINDS WHILE SOUTH OF WARM FRONT WINDS ARE SOUTHERLY AT
AROUND 10 KTS.

SPC MESOANALYSIS MAPS SHOW POOLING OF CAPES/INSTABILTY IN SE CORNER
OF ND WHERE SFC DEW PTS ARE AROUND 75.  CURRENT ACTIVITY DEVELOPING
EAST TOWARD FARGO SHOULD CONTINUE TO PROPAGATE SLOWLY NORTHEAST AND
EAST WITH HAIL THREAT...THOUGH VERY WARM MID LEVELS WOULD SUGGEST
VERY HEAVY RAINFALL AN EVEN MORE IMMEDIATE THREAT.  HOW THIS EVOLVES
TONIGHT IS UNSURE...SEVERE MCS...BOW ECHO TYPE...OR MAINLY HEAVY
RAIN MCS.   BOW ECHO TYPE PSBL GIVEN FAVORABLE WARM FRONTAL SETUP
BUT 40KT FLOW AT 500 MB IS LIMITING POTENTIAL.

EITHER WAY WILL STAY THE COURSE WITH FLASH FLOOD WATCH FOR SE ND AND
WCNTRL MN INTO SUNDAY MORNING AND HIGHEST POPS ACROSS SRN 1/2 OF
FCST AREA.  DID UPDATE LOW TEMPS AND DEW PTS IN THE GRIDDS.  UPPED
LOW TEMPS A BIT...AND DID RAISE DEW PTS THRU THE NIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...FLOOD WATCH TONIGHT AND SUN MORNING S OF AN I-94 LINE.
MN...FLOOD WATCH TONIGHT AND SUN MORNING S OF A HWY 10 LINE.

&&

RIDDLE
Hazardous weather outlook, Jul 10, 3:50 PM CDT, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
350 PM CDT SAT JUL 10 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-102200-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
350 PM CDT SAT JUL 10 2004

...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN NORTH DAKOTA AND
THE NORTHWEST QUARTER OF MINNESOTA TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
TONIGHT INTO EARLY SUNDAY. THE MAIN THREAT AREA APPEARS TO BE SOUTH
OF HIGHWAY 200 IN NORTH DAKOTA AND MINNESOTA...BUT COULD ALSO OCCUR
NORTH OF THIS LINE AS WELL. THE MAIN THREAT FROM THESE STORMS WILL
BE LARGE HAIL...BUT TORNADOES AND FLOODING ARE ALSO POSSIBLE. A
FLOOD WATCH REMAINS IN EFFECT FOR AREAS ALONG AND SOUTH OF
INTERSTATE 94 FOR TONIGHT AND SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED THUNDERSTORMS ARE POSSIBLE EARLY SUNDAY EAST OF THE VALLEY
IN MINNESOTA AND ONCE AGAIN SUNDAY NIGHT INTO MONDAY. THESE STORMS
ALSO WILL HAVE THE POTENTIAL TO BRING LOCALIZED SEVERE WEATHER AND
VERY HEAVY RAINS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT.

GODON

In the hours before

Local storm report, Jul 10, 7:09 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
709 PM CDT SAT JUL 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             LONG POINT              48.98N 94.96W
07/10/2004  0.75 INCH        LAKE OF THE WOODS  MN   PUBLIC

            LASTED 3 MINUTES

&&

DTR
Local storm report, Jul 10, 9:12 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
912 PM CDT SAT JUL 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             2 W AMENIA              47.01N 97.27W
07/10/2004  0.75 INCH        CASS               ND   PUBLIC

&&

HOPKINS
Special weather statement, Jul 10, 9:22 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
922 PM CDT SAT JUL 10 2004

NDZ024-026>030-038-039-049-052-053-110321-
BARNES-CASS-EDDY-GRAND FORKS-GRIGGS-NELSON-RANSOM-RICHLAND-SARGENT-
STEELE-TRAILL-
922 PM CDT SAT JUL 10 2004

...TORNADO WATCH HAS BEEN CANCELLED...

TORNADO WATCH THAT WAS IN EFFECT FOR EAST CENTRAL AND SOUTHEAST
NORTH DAKOTA UNTIL 10 PM HAS BEEN CANCELLED.

A NEW SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED TO REPLACE THE
TORNADO WATCH.  THIS NEW SEVERE THUNDERSTORM IS IN EFFECT UNTIL 3 AM
AND COVERS THE SOUTHEAST NORTH DAKOTA COUNTIES OF
TRAILL...CASS...BARNES...RICHLAND...RANSOM AND SARGENT.

RIDDLE
Local storm report, Jul 10, 9:43 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
943 PM CDT SAT JUL 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0929 PM     HAIL             5 N CASSELTON           46.97N 97.21W
07/10/2004  1.00 INCH        CASS               ND   LAW ENFORCEMENT

&&

HOPKINS
Local storm report, Jul 10, 9:53 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
953 PM CDT SAT JUL 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             10 NW LITCHVILLE        46.76N 98.34W
07/10/2004  0.75 INCH        BARNES             ND   PUBLIC

&&

HOPKINS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 8:10 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass65 min
Jul 10, 8:29 PM CDTTornado WarningFGFCass61 min
Jul 10, 9:04 PM CDTFlash Flood WarningFGFCass12 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.